Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 15, NWS Wichita, KS

May 10, 1999Barton County, Kansas

NWS Wichita, KS issued this tornado warning at May 10, 1999, 7:35 PM CDT for Barton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 1999, 7:35 PM CDT (00:35 UTC)
Expired
May 10, 1999, 8:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KICT 110036 RRA
TORICT
KSC009-110130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT MON MAY 10 1999

THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 735 PM CDT THE PUBLIC REPORTED A TORNADO 2 MILES SOUTH OF
  CLAFLIN...OR ABOUT 16 MILES NORTHEAST OF GREAT BEND. RADAR SHOWED
  THIS TORNADIC STORM MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  CLAFLIN
  ODIN

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE WARNED AREA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


HYSELL
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 3:20 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 10, 3:20 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT MON MAY 10 1999

GREATEST CONCERN TO ADDRESS FOR THIS FORECAST WAS AGAIN
PRECIPITATION CHANCES. MODELS ARE IN VERY GOOD AGREEMENT WITH TIMING
OF UPPER AIR AND SFC FEATURES THROUGH 48 HRS. GENERALLY LEANED
TOWARD ETA SOLUTION DUE TO IT/S SUPERIOR HANDLING OF LOW LEVEL
MOISTURE.

WILL CONTINUE CHANCES FOR PRECIPITATION TONIGHT ACROSS THE ENTIRE
FORECAST AREA WITH HIGHEST POPS IN THE WESTERN HALF OF THE AREA.
EXPECT TWO AREAS FOR PRECIP DEVELOPMENT. THE FIRST WILL BE SOUTHWEST
OF THE AREA WHERE THE DRYLINE AND FRONT CONVERGE AND LAPS DATA SHOWS
CAPES ALREADY IN EXCESS OF 2000 J/KG AT 17Z. SECOND AREA OF PCPN
WILL BE ALONG AND AHEAD OF ADVANCING COLD FRONT IN NORTHWEST KANSAS.
WITH REGION COMING UNDER THE INFLUENCE OF RR QUAD OF 250 MB JET
ISOLATED SVR STORMS POSSIBLE.

MODELS AGREE THAT FRONTAL BOUNDARY STALLS ACROSS CENTRAL KANSAS
TUESDAY. WILL KEEP CHANCE FOR TSRA TO THE EAST OF THE BOUNDARY...HOWEVER
NOT SURE HOW WELL INSTABILITY WILL RECOVER WITH WIDESPREAD CLOUD
COVER THUS EXPECT SVR POTENTIAL TO LESSEN. TO THE WEST OF THE
BOUNDARY ALTHOUGH ISENTROPIC DECENT IS FORECAST...THIS AREA IS STILL
TO THE EAST OF MAIN UPPER TROF SO WILL KEEP SLIGHT CHANCE OF PRECIP
IN. WITH 85H THERMAL TROF TO BUILD INTO THE AREA TEMPS SHOULD BE
COOLER THAN MONDAY/S HIGHS.

LOW LEVEL BOUNDARY FINALLY SHIFT EAST OF THE FORECAST AREAS TUESDAY
NIGHT. STILL MAY BE SOME LINGERING PCPN IN SOUTHEAST ZONES BEFORE
MIDNIGHT. SO WILL KEEP A CHANCE FOR PRECIP HERE EARLY.

AVN SHOWS LOW LEVEL RIDGE SLIDING OVER THE REGION WEDNESDAY...BUT WITH
THERMAL TROF STILL IN PLACE...DON/T EXPECT A BIG WARM AND WILL LOWER
TEMPS FROM PREVIOUS FORECAST.

FCSTID = 12/HYSELL
ICT   61  75  53  74 /  40  30  10   5
HUT   60  75  51  74 /  40  30  10   5
EWK   61  75  53  74 /  40  30  10   5
EQA   62  75  53  74 /  30  40  30   5
WLD   62  75  53  74 /  30  40  30   5
RSL   55  70  47  75 /  40  20   5   5
GBD   55  70  47  75 /  40  20   5   5
SLN   60  74  50  73 /  40  20   5   5
MPR   60  74  50  74 /  40  20   5   5
CFV   63  75  57  74 /  30  60  40  10
CNU   63  75  57  74 /  30  60  40  10
K88   63  75  57  74 /  30  60  40  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:25 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth65 min
May 10, 8:16 PM CDTTornado WarningICTRice59 min
May 10, 9:26 PM CDTSevere Thunderstorm WarningICTRice49 min
May 10, 9:40 PM CDTSevere Thunderstorm WarningICTReno65 min
May 10, 11:30 PM CDTSevere Thunderstorm WarningICTKingman60 min
May 11, 12:30 AM CDTSevere Thunderstorm WarningICTKingman60 min
May 11, 12:53 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner67 min
May 11, 2:00 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner30 min
May 11, 3:44 AM CDTSevere Thunderstorm WarningICTSedgwick46 min
May 11, 6:38 PM CDTSevere Thunderstorm WarningICTWoodson37 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.